Just Got My First Shot

Hello. I've been experiencing mental problems for years before I found out I may have this disease. Through a stroke of luck, I found out that I had a b12 deficiency. I immediately looked it up, because the lack of vitamin b12 in my system seemed to be causing my severe anxiety that I had at the time. I couldn't sleep without my antidepressants, the deficiency made me severely depressed and turned me into a hypochondriac. The night I took my first multivitamin supplement, the swelling in my stomach receded and I was able to stomach a full meal again. I was also able to breathe a lot better. That was about 3-4 weeks ago. I have since exhausted my supplements and I ran to the doctor a couple of days ago. I initially didn't plan to tell her what I thought I figured out it was but after I told her my gums and tongue were swollen until I began taking b complex multivitamins we reached the conclusion that I may have pernicious anemia. The night I got my shot, my appetite seemed to have returned to me. I took a sip of milk and I could actually feel it hit the bottom of my stomach. I could also feel the cold air again. My eyes began to water that night as I sat in front of my television. Something I haven't felt since my symptoms began in February. I am only 20 years old, which is a hell of an age to be experiencing pernicious anemia. My anxiety was so bad, I didn't think that I would be alive today, despite my family telling me that I looked "perfectly fine". Despite suffering from severe brain fog whenever I was off of my nerve pain/anxiety medication. Despite the situation, I am kind of glad to have an answer after all of these months of worrying about having cancer or something else. I don't get my next shot for two weeks but I don't know if it would be a good idea to swing by the store and buy supplements. The last time I got a blood test was in November, and my RBC was fine because it was a little bit above low levels. (which may have been a bad thing because if I hadn't figured out what was wrong I probably would never have gone back and would have suffered for months or even years.) I've only gotten my first shot and I've heard that really bad things can happen if someone with megaloblastic anemia takes those huge 1000mcg supplements without getting a couple of shots first (my doctor said that I shouldn't have "anemia" per se according to my blood test results, but since I've been doing a lot better since I got the shot, I guess a b12 deficiency is confirmed at the very least.) I'm not really trying to reach a solution based on opinions from someone other than my doctor, but based on how long I'll be without my next shot, I just feel like having someone else's input would be nice.

4 Replies

oldestnewest
  • Great job getting on the right treatment. You may now feel you are on a roller coaster ride. Start a logbook of all your symptoms and assess a severity score. Treat the jab as day zero each time and see which symptoms repeat from the jab.

  • Hi Lakme_ I'm pleased to read that you have felt the benefit of the B12 injection.

    Are you in the UK?

    It would be good if you could try to identify why you became B12 Deficient.

    Who’s at greatest risk for B12 Deficiency?

    Anyone at any age, can become B12 deficient. However, certain people are at an elevated risk. They include the following:

    Vegetarians, vegans and people eating macrobiotic diets.

    People aged sixty and over

    People who’ve undergone any gastric and/or intestinal surgery, including bariatric surgery for weight loss purposes (Gastric bypass).

    People who regularly use proton-pump- inhibitors. H2 blockers, antacids, Metformin, and related diabetes drugs, or other medications that can interfere with B12 absorption.

    People who undergo surgeries or dental procedures involving nitrous oxide, or who use the drug recreationally.

    People with a history of eating disorders (anorexia or bulimia).

    People with a history of alcoholism.

    People with a family history of pernicious anaemia.

    People diagnosed with anaemia (including iron deficiency anaemia, sickle cell anaemia and thalassaemia).

    People with Crohn’s disease, irritable bowel syndrome, gluten enteropathy (celiac disease), or any other disease that cause malabsorption of nutrients.

    People with autoimmune disorders (especially thyroid disorders such as Hashimoto’s thyroiditis and Grave’s disease) Type 1 diabetes, vitiligo, lupus, Addison’s disease, ulcerative colitis, infertility, acquired agammaglobulinemia, or a family history of these disorders.

    Women with a history of infertility or multiple miscarriages.

    Can you "see yourself" as one of the above people?

    You will see that I have highlighted "other medications" as it is possible that, if you have been on them long term, your anti-depressants may have "interfered with B12 absorption"

    Another thing is to get your doctor to check your Folate (B9 a.k.a. folic acid) level as this is essential to process the B12 you are having injected.

    We can only source Vitamin B12 "naturally" from animal products - red meats, fish, seafood, eggs, poultry and dairy produce so if your diet doesn't include sufficient of these you may - as long as you don't have any of the absorption problems listed above - have become deficient that way.

    Folate is obtained "naturally" by eating leafy green vegetables, sprouts, broccoli, asparagus, beans etc although some breakfast cereals are "fortified" with folic acid.

    You may or may not have Pernicious Anaemia, that can only be determined by specific tests that your doctor might consider doing, but I hope your progress continues and you will soon be back to a healthy 20 year old who no longer needs to be taking anti-depressants.

    I've had P.A. for 45 years and I'm still "clivealive" at 75.

    I wish you well

  • My symptoms began before I started taking the antidepressants. They actually began after a bout of food poisoning. There are no other leads I have as to why I could have a b12 deficiency. My grandfather has Vitiligo, which I read is some sort of a genetic risk factor and my mother is schizophrenic. I do not live in the U.K., rather on the west coast of the United States. I have been taking multivitamins with folic acid as well as b12 and there's nothing else I'm aware of that could be interfering with my absorption. I did suffer from serious side effects after I was treated with the 2nd antidepressant my doctor prescribed me. But the only possible solution I can reach is that I was infected with a parasite when I got food poisoning, and even then, I was already having a few minor symptoms before it happened. I certainly wasn't vegetarian, and a couple months ago, I did see a second doctor who said I may have irritable bowel syndrome, Crohn's or UC. (Not after doing any investigating mind you, he just poked me in the stomach and said that I looked like an anxious guy so it "must" be IBS. But some of my stomach problems went away after I began taking the multivitamins, and it was completely normal after I received the shot.)

  • I am so, SO happy for you that you found the source of all your woes! I don't have any advice on whether you should take supplements or not, but wanted to celebrate your victory! Everyone is different, and getting injections every two weeks may work for you, but be sure to tell your doctor if it doesn't seem like enough. I had to push mine to give me weekly shots and it made all the difference. Congratulations on finding the road to recovery!

You may also like...